Association of Liver Injury From Specific Drugs, or Groups of Drugs, With Polymorphisms in HLA and Other Genes in a Genome-Wide Association Study.

Nicoletti P, Aithal GP, Bjornsson ES, Andrade RJ, Sawle A, Arrese M, Barnhart HX, Bondon-Guitton E, Hayashi PH, Bessone F, Carvajal A, Cascorbi I, Cirulli ET, Chalasani N, Conforti A, Coulthard SA, Daly MJ, Day CP, Dillon JF, Fontana RJ, Grove JI, Hallberg P, Hernández N, Ibáñez L, Kullak-Ublick GA, Laitinen T, Larrey D, Lucena MI, Maitland-van der Zee AH, Martin JH, Molokhia M, Pirmohamed M, Powell EE, Qin S, Serrano J, Stephens C, Stolz A, Wadelius M, Watkins PB, Floratos A, Shen Y, Nelson MR, Urban TJ, Daly AK, International Drug-Induced Liver Injury Consortium, Drug-Induced Liver Injury Network Investigators, and International Serious Adverse Events Consortium

Gastroenterology 152 (5) 1078-1089 [2017-04-00; online 2016-12-30]

We performed a genome-wide association study (GWAS) to identify genetic risk factors for drug-induced liver injury (DILI) from licensed drugs without previously reported genetic risk factors. We performed a GWAS of 862 persons with DILI and 10,588 population-matched controls. The first set of cases was recruited before May 2009 in Europe (n = 137) and the United States (n = 274). The second set of cases were identified from May 2009 through May 2013 from international collaborative studies performed in Europe, the United States, and South America. For the GWAS, we included only cases with patients of European ancestry associated with a particular drug (but not flucloxacillin or amoxicillin-clavulanate). We used DNA samples from all subjects to analyze HLA genes and single nucleotide polymorphisms. After the discovery analysis was concluded, we validated our findings using data from 283 European patients with diagnosis of DILI associated with various drugs. We associated DILI with rs114577328 (a proxy for A*33:01 a HLA class I allele; odds ratio [OR], 2.7; 95% confidence interval [CI], 1.9-3.8; P = 2.4 × 10 In a GWAS of persons of European descent with DILI, we associated HLA-A*33:01 with DILI due to terbinafine and possibly fenofibrate and ticlopidine. We identified polymorphisms that appear to be associated with DILI from statins, as well as 2 non-drug-specific risk factors.

Affiliated researcher

PubMed 28043905

DOI 10.1053/j.gastro.2016.12.016

Crossref 10.1053/j.gastro.2016.12.016

pii: S0016-5085(16)35530-5
pmc: PMC5367948
mid: NIHMS840066


Publications 7.1.2